Alert archive / Utah / Flash Flood Warnings in 2024

Flash Flood Warning 6, NWS Salt Lake City, UT

June 22, 2024Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 22, 2024, 1:31 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2024, 1:31 PM MDT (19:31 UTC)
Expired
Jun 22, 2024, 4:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 166 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.5 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-450 J/kg
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WGUS55 KSLC 221931
FFWSLC
UTC017-055-222230-
/O.NEW.KSLC.FF.W.0006.240622T1931Z-240622T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
131 PM MDT Sat Jun 22 2024

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Northeastern Garfield County in southern Utah...
  South Central Wayne County in southern Utah...

* Until 430 PM MDT.

* At 131 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.25 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Capitol Reef National Park, Burro Wash, Cottonwood Wash, and Five 
  Mile Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3822 11111 3815 11102 3811 11116 3819 11119

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

HM
2 follow-up statements
876 
WGUS75 KSLC 222049
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
249 PM MDT Sat Jun 22 2024

UTC017-055-222230-
/O.CON.KSLC.FF.W.0006.000000T0000Z-240622T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
249 PM MDT Sat Jun 22 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT THIS 
AFTERNOON FOR NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE 
COUNTIES...

At 249 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.5 and 1.25 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Capitol Reef National Park, Burro Wash, Cottonwood Wash, and Five 
  Mile Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3822 11111 3815 11102 3811 11116 3819 11119

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

HM
560 
WGUS75 KSLC 222228
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
428 PM MDT Sat Jun 22 2024

UTC017-055-222238-
/O.EXP.KSLC.FF.W.0006.000000T0000Z-240622T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
428 PM MDT Sat Jun 22 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MDT THIS AFTERNOON FOR 
NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3822 11111 3815 11102 3811 11116 3819 11119

$$

HM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 4:04 AM MDT, 9 hours 27 minutes earlier.

Area forecast discussion, Jun 22, 4:04 AM MDT, 9 hours 27 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
404 AM MDT Sat Jun 22 2024

.SYNOPSIS...Lingering moisture will continue to bring the threat
of thunderstorms to portions of eastern Utah today. Additional
moisture will be pulled north ahead of the next system impacting
the Pacific...bringing the threat of additional showers and
thunderstorms to central and southern Utah Sunday. Very hot
temperatures can be expected across the northern valleys Sunday.

&&

.SHORT TERM (Through 12Z Monday)...A much quieter day will be in
store for the region Saturday, as the best forcing/moisture has
shifted east of the region. Early morning upper air and satellite
analysis indicates the best a pronounced band of moisture near the
4-Corners area, streaming into the Plains. Somewhat zonal flow is
building into northern Utah.

While net drying is noted across eastern Utah, sufficient
instability and moisture remain in place for another round of
convection this afternoon, though nothing similar to the coverage
and severity of Friday afternoon. SBCAPE values near 1000 J/kg
plus 25-30 kts of deep layer shear should support at least an
isolated severe threat (mainly gusty winds and small hail) for
eastern Utah...though cant rule out a thunderstorms in the Salt
Lake Valley off the Oquirrhs.

By Sunday, an upper level trough crossing the Pacific Northwest
may draw additional moisture into southern Utah. CAMS nearly
universally support additional convection across portions of
central and southern Utah Sunday afternoon and evening.

Meanwhile, across northern Utah, very hot temperatures are
expected Sunday. Upgraded the Excessive Heat Watch to a Warning
and added the Tooele Valley as temperatures have been trending
fairly close to the Salt Lake Valley. Added Heat Advisories to
Utah Valley, eastern Juab/Millard and the Sanpete and Sevier
Valleys.

.LONG TERM (After 12Z Monday)...On Monday, a trough passing
through north of the region will help flatten the ridge and help
nudge temperatures down very slightly, but the overall pattern
persists into midweek. Broad ridging will extend from the southern
Plains into the Desert Southwest, resulting in H7 temps locally
around 15C to 19C. At the surface, this will yield continued
anomalous heat, with daily afternoon high temperatures around 5F
to 15F above climatological normal for late June, and overnight
lows around 10F to 15F above normal. In comparison to yesterday's
guidance, temperatures have trended downward very slightly, such
that HeatRisk no longer is as bullish on the necessity of
subsequent heat headlines. That said, if guidance heads back the
other way with things ultimately trending nearer the 75th
percentile or so, headlines may yet need to be considered. In any
case, the point remains that it will be quite hot for the vast
majority of locations in the forecast area, with limited overnight
cooling/recovery. Heat related safety should still be kept in
mind, especially for those working or recreating outdoors. Stay
hydrated and take frequent breaks if at all possible, and ideally
wear light and loose fitting clothing.

Aside from the heat, enough moisture continues to push into the
region around the ridge to result in daily diurnal convection
through midweek. Coverage of this convection will tend to be
maximized from southern to central Utah, primarily firing off
terrain and drifting into adjacent valleys. While convection will
be fairly isolated to scattered in nature, those recreating in
rain sensitive places such as slot canyon, typically dry washes,
or slickrock areas should remain weather aware. Coverage looks to
spread a little further northward on Wednesday, up into the Uintas
or so.

Thursday into Friday guidance continues to maintain some moderate
consensus that a deepening Pacific trough will shift inland,
flattening the trough, and depending on the amplitude, potentially
shoving a cold frontal boundary southward at least into portions
of the forecast region. As a result, precipitation chances
increase Thursday afternoon (particularly along/east of the I-15
corridor), and temperatures are forecast to fall nearer to
climatological normal.

&&

.AVIATION...KSLC...Generally a quieter weather day anticipated at
the terminal with southerly winds expected to switch to the
northwest ~19Z-21Z Saturday, and return to a southerly direction
between ~03Z-05Z thereafter. There is a fairly low chance (less
than 20%) of convection forming off nearby terrain and drifting
into the valley, which if it were to occur may produce some gusty
outflow winds and briefly reduced conditions at the terminal.
Otherwise, just some limited mid level cloud cover is expected.

.REST OF UTAH AND SOUTHWEST WYOMING...Less active weather
expected at area terminals, with only low chances (~10-20%) of
convection primarily east of the I-15 corridor and south of the
I-80 corridor. If any convection forms near terminals, some gusty
erratic outflow winds would be possible. Otherwise, largely expect
terminals to follow something near a diurnally typical wind
pattern, with some mid level cloud cover filtering through.

&&

.FIRE WEATHER...A very dry airmass remains across western Utah
today, with another round of single digit to low teens humidities.
Meanwhile, moisture will decrease across eastern Utah, but
isolated showers and thunderstorms remain a possibility. While
another round of showers and thunderstorms will develop across
central and southern Utah Sunday, humidities will remain quite low
across western Utah. Isolated convection will continue to be
possible across the higher terrain through much of the week.

Significant humidity improvement across the western half of the
state is not forecast for the next 7 days, with eastern Utah
remaining quite dry after Saturday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning from 9 AM to 9 PM MDT Sunday for
     UTZ101>105.

     Heat Advisory from 9 AM to 9 PM MDT Sunday for UTZ106-116-118-
     119.

WY...None.
&&

Kruse/Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:07 AM MDTExcessive Heat WarningSLCBox Elder, Davis, Salt Lake, Tooele, Utah, Weber43 hr
Jun 22, 2:07 AM MDTHeat AdvisorySLCCache, Juab, Millard, Sanpete, Sevier, Utah43 hr
Jun 22, 2:32 PM MDTFlash Flood Warning Considerable damage threatSLCWayne3 hr
Jun 22, 3:11 PM MDTSpecial Weather StatementSLCWayne49 min
Jun 22, 3:46 PM MDTSpecial Weather StatementSLCWayne44 min
Jun 22, 3:58 PM MDTSpecial Weather StatementSLCDuchesne47 min

Nearby

Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.